1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Esther Heerema, MSW

Recent Study Highlights Risk of Haloperidol (Haldol) for Persons with Dementia

By February 26, 2012

Follow me on:

A recent study published in the online journal BMJ outlines research on antipsychotic medications and their use in people with Alzheimer's and other dementias.

Antipsychotics are a specific type of psychotropic medication that are often used to help control some of the challenging behaviors that people with dementia experience. The initial approach to behaviors should always be to use behavior modification strategies and attempt to determine the causes behind the behaviors, since we know that most behavior has meaning. However, medications are also prescribed when these non-drug approaches are ineffective.

This recent study reviewed more than 75,000 people in the United States who had been prescribed antipsychotic medications in nursing homes from 2001-2005. (Data from people in nursing homes is fairly easy to collect; nursing homes are required to report data regularly since they receive funding from Medicare and Medicaid.) Researchers tracked the doses and the type of antipsychotic medication, as well as the mortality rates of those receiving the medications.

The results show that those receiving a specific type of antipsychotic medication called Haldol (haloperidol) have a significantly increased risk of death, especially shortly after treatment is started, compared to other types of antipsychotic medications.

Haldol is a typical antipsychotic, which places it in a classification of an older medication that often has more risks. Several of the other antipsychotic medications they reviewed were of the atypical class, which is a newer kind of antipsychotic medication that usually has less side effects than the typical ones.

A couple of thoughts about this study:

  • Having been in the nursing home industry for several years, I can say with confidence that good facilities monitor the use of antipsychotics very closely. These medications have to be periodically reduced, and should not be used without trying non-drug interventions first.
  • When research shows a clear risk, as it does here, it highlights your role as an advocate for a family member or friend with dementia. If your loved one is on an antipsychotic, particularly haloperidol, you might consider asking questions about why that drug was chosen, if another medication could be used instead, or if the medication can be decreased or stopped.


Comments
February 22, 2014 at 9:37 pm
(1) roselitzinger says:

I wish I would have known about Haldol before. I took my husband to assisting living place as he had dementia and I thought it would be good for us to move in there together. Left him the one night to take care of our cat and the next morning he was furious and said they hurt people ther and were not nice at all. I did not know what happened. I tried to calm him down and not one of the staff came over to see what was wrong. I started to cry as I did not know what to do so they called my daughter and she came and got me.They called an ambulance to take him to the VA as they said his blood gluclose was 500/ My daughter went to see what was going on and the VA said they could not help him and my daughter took him back to Asley Manot they called the VA again and they prescribed HALDOL and he went crazy. He was so upset. They took him back to the VA and gave him MORE of the Haldol. He ended up mumbling and they had to put mittens on him and it was a mess. . They had to watch him and we kept telling them it had to be the meds, but they kept giving it to him. . They finally told us they coulfd not keep him ther as his vitals were fine but his mental state was bad. They sent him to a Behavorial place and still keptgiving him drugs. He was there for 10 days when he went in he was 149 pounds 10 daays latr he was 110 and rhey called us and said he was dying and we had to go get hm. Took him home in an abulance wher ehe passed away 2 days later. How can that med be GOOD. It KILLED my hisband and I am so upset I can’t believe it. Somebody please tell me it was not my fault/

February 23, 2014 at 8:02 am
(2) Esther Heerema, MSW says:

I’m so very sorry to hear about the loss of your husband and your experience with Haldol. Please accept my heartfelt sympathy, and rest in the knowledge that it was not your fault.

It is clear that you were doing what you thought was the best for your husband based on what you knew at the time. Now, given your experience and knowledge, you of course would do things differently, but at that time, you were trying to think ahead. You recognized that he would need some more care and assistance as his dementia progressed, and moved with him into a place that you thought could assist with those needs. You had no way to know that he would become upset, that they would choose Haldol to try to treat him,or that he would react the way he did to that medication.

To be certain, there are times when antipsychotic medications can be helpful, such as when people are experiencing distressing hallucinations, paranoia or delusions. However, your very sad experience highlights one of the reasons why cautions have been issued about this medication.

If others are reading this and are wondering about antipsychotic medications, here’s an article that may be helpful. It outlines some of the situations where these medications might be appropriate and helpful, and others where it likely would not be.

Should Your Loved One with Dementia Really Be Taking Antipsychotic Medications?

My heart goes out to you.

Comfort and peace to you,
Esther

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.